PubMed Health⌕ Search

Biomedical subjects

A Radparvar

Publications and source records attributed to A Radparvar.

3 recordsLinked to original sources

Apparent increase in type I 5'-deiodinase activity induced by antiepileptic medication in mentally retarded subjects.

BACKGROUND/OBJECTIVES: Thyroid function measurements in 3 mentally retarded patients treated with antiepileptic drugs (phenytoin or carbamazepine) showed normal thyroid-stimulating hormone (TSH) responses in spite of markedly low levels of total thyroxine (T(4)), triiodothyronine (T(3)), and free thyroxine (FT(4)) concentrations; free triiodothyronine (FT(3)), as well as mean thyroxine-binding globulin (TBG) concentrations were normal. The objective of the present investigations was to determine if antiepileptic medication in these patients contributed to the disparate TSH and thyroid hormone (TH) levels. METHODS: Thyroid tests and other laboratory parameters were measured by conventional techniques. RESULTS: Circulating TH changes noted in retarded patients were similar to those observed in control subjects receiving carbamazepine alone. Reverse T(3) (rT(3)) levels in all patients were either undetectable or below the normal range. CONCLUSIONS: As type I 5'-deiodinase has a higher affinity for rT(3) than T(4), an increased activity of this enzyme would enhance rT(3) deiodination and reduce serum rT(3) concentration whereas enhanced T(4) deiodination would aid in normalizing intracellular FT(3) concentration. The finding of normal serum FT(3) concentration was consistent with normal TSH response and clinical euthyroidism in both retarded and control subjects. While phenytoin-induced increase in type I 5'-deiodinase has been previously noted, the present studies demonstrate a similar effect of carbamazepine on 5'-deiodinase.

Adult↗

Combined therapy of insulin and tolazamide decreases insulin requirement and serum triglycerides in obese patients with noninsulin-dependent diabetes mellitus.

Insulin requirements, C-peptide levels, and serum lipids have been assessed in 12 obese, insulin-requiring (greater than 60 U/day) patients with type II diabetes mellitus, in a randomized crossover fashion with two treatment regimens: NPH alone and combined NPH and tolazamide, over a period of 3 months each, with maintenance of weight and glycemic control (HgA1, 2hpp and mean 24h glucose profile) at comparable levels. Serum cholesterol improved in both groups compared to their respective baseline values (p less than 0.05). In addition, serum triglyceride was lower (p less than 0.05) in the combined therapy as compared with NPH alone therapy. Insulin requirements were decreased by 23% (p less than 0.002) in the combined therapy group, without significant change in weight, glycemic control, or C-peptide levels. However, C-peptide increments in the combined therapy group were significantly higher than the baseline by 70% (p less than 0.02). NPH plus tolazamide therapy as compared with NPH alone lowers insulin requirement in obese, type II diabetic women without significant alteration in glycemic control, possibly by an increased tissue sensitivity to insulin, and decreases serum triglyceride levels.

Adult↗

Glyburide-induced hepatitis.

Drug-induced hepatotoxicity, although common, has been reported only infrequently with sulfonylureas. For glyburide, a second-generation sulfonylurea, only two brief reports of hepatotoxicity exist. Two patients with type II diabetes mellitus developed an acute hepatitis-like syndrome soon after initiation of glyburide therapy. There was no serologic evidence of viral infection, and a liver biopsy sample showed a histologic pattern consistent with drug-induced hepatitis. Both patients recovered quickly after stopping glyburide therapy and have remained well for a follow-up period of 1 year. Glyburide can produce an acute hepatitis-like illness in some persons.

Biopsy↗